California, 2004

High Wind in California, February 25, 2004

February 25, 2004 · NWS MTR · 1 event in 1 county or zone

Winter storm produced a 61 mph wind gust at Half Moon Bay on the San Mateo coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

Winter storm produced a 61 mph wind gust at Half Moon Bay on the San Mateo coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Feb 25, 3:37 AM PST, 4 hours 21 minutes earlier.

Area forecast discussion, Feb 25, 3:37 AM PST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
337 AM PST WED FEB 25 2004

.DISCUSSION...THE STRONG STORM IS NOW PUSHING ONTO THE NORTH COAST
WITH KMUX RADAR SHOWING HIGHER REFLECTIVITY ECHOES NOW ENTERING MARIN
AND SONOMA COUNTIES. IT HAS BEEN RAINING IN THE NORTH BAY SINCE
BEFORE MIDNIGHT...WITH RAINFALL RATES NOW STARTING TO INCREASE FROM
A FEW HUNDREDTHS AN HOUR EARLIER TO A COUPLE TENTHS PER HOUR.
SOUTHERLY WINDS ARE ALSO STARTING TO PICK UP AHEAD OF THE STORM
SYSTEM WITH BAY AREA AIRPORTS ALREADY REPORTING GUSTS IN THE MID-30
KNOT RANGE.

THE UPPER LOW IS NOW OVER ABOUT 42N/133W...AND IS PROGGED TO ADVANCE
STEADILY NORTHEASTWARD TOWARDS THE PACIFIC NORTHWEST COAST BY
THURSDAY AFTERNOON. MEANWHILE...THE ASSOCIATED COLD FRONT ENHANCED BY
A STRONG UPPER LEVEL JET WILL MOVE OVER THE SAN FRANCISCO AREA AND
CENTRAL COAST LATER THIS MORNING. SOUTHERLY WIND SPEEDS WILL RAMP UP
AHEAD OF AND WITH THE FRONT...WITH THE POTENTIAL FOR THE VERY STRONG
WINDS JUST ABOVE THE SURFACE MIXING DOWN TO THE SURFACE...ESPECIALLY
IN HIGHER ELEVATIONS AND NEAR THE COAST. THUS...A HIGH WIND WARNING
IS IN EFFECT FOR COASTAL SECTIONS OF THE DISTRICT THROUGH 5 PM. A
WIND ADVISORY COVERS ALL INTERIOR SECTIONS.

GIVEN THE SOUTHWESTERLY TRAJECTORY OF THE UPPER LEVEL WINDS...
OROGRAPHICS WILL ENHANCE RAINFALL IN THE COASTAL MOUNTAINS. LATEST
QPF FOR THE NEXT 24 HOURS GIVES 3 INCHES OR MORE TO THE COASTAL
MOUNTAINS OF SONOMA...SANTA CRUZ AND MONTEREY COUNTIES...WITH THE
MOST EXPECTED IN THE SANTA CRUZ AND SANTA LUCIA MOUNTAINS. A FLASH
FLOOD WATCH IS IN EFFECT FOR THOSE AREAS THROUGH THIS EVENING.

SATELLITE IMAGERY SHOWS AN ABUNDANCE OF COLD...CONVECTIVE CELLS
BEHIND THE FRONT AND AROUND THE LOW. LIGHTNING DETECTION HAS
ALREADY PICKED UP STRIKES WEST OF PIGEON POINT...SO A CHANCE OF
THUNDERSTORMS IS IN THE FORECAST FOR TODAY...WITH THUNDERSTORM
POTENTIAL CONTINUING THROUGH THURSDAY IN THE UNSTABLE AIRMASS.

THE FRONTAL BAND IS EXPECTED TO MOVE THROUGH THE AREA BY AFTENROON...
WITH ANOTHER IMPULSE HEADING TOWARDS THE NORTH COAST KEEPING SHOWERY
CONDITIONS GOING THROUGH THE NIGHT ALL AREAS. IN FACT...SHOWERS ARE
NOT EXPECTED TO REALLY DECREASE UNTIL DURING THE DAY ON THURSDAY
WHEN THE UPPER TROUGH AXIS MOVES OVER THE LAND. A SERIES OF INSIDE
SLIDER TYPE SYSTEMS WILL KEEP ON AND OFF CHANCES OF SHOWERS INTO
THE EXTENDED FORECAST PERIOD.

&&

.MARINE...WAVE MODELS CONTINUE TO FORECAST SEAS UP TO 40 FEET...WITH
POSSIBLE ROGUE WAVES TO AN AMAZING 50 FEET...MOVING INTO THE COASTAL
WATERS BY TONIGHT...WITH THE HIGHEST SWELLS REACHING THE COAST EARLY
THURSDAY MORNING. THEREFORE...A COASTAL FLOOD WATCH IS IN EFFECT
FOR TONIGHT AND THURSDAY (SFOCFWMTR...WMO HEADER WHUS46 KMTR). A HIGH
SURF ADVISORY REMAINS IN EFFECT THROUGH FRIDAY (SFOMWSMTR...WMO
HEADER FZUS76 KMTR).

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
   .TDA...GLW...PT ARENA TO PT PIEDRAS BLANCAS...SFO AND MRY BAYS.
   .TDA...HIGH WIND WARNING...COASTAL AREAS AND COASTAL MOUNTAINS.
   .TDA...WIND ADVISORY ENTIRE INLAND SAN FRANCISCO AND MONTEREY
          BAY AREAS.
   .TDA...FLASH FLOOD WATCH THROUGH THIS EVENING...SANTA CRUZ AND
          SANTA LUCIA MOUNTAINS.
   .TDA...HIGH SURF ADVY THROUGH FRIDAY....PT ARENA TO PT PIEDRAS
          BLANCAS INCLUDING THE MONTEREY BAY.
   .COASTAL FLOOD WATCH TONIGHT AND THURSDAY...SONOMA COUNTY
          COAST SOUTH THROUGH MONTEREY COUNTY COAST.

ANDERSON
Hazardous weather outlook, Feb 25, 5:00 AM PST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
500 AM PST WED FEB 25 2004

CAZ005>010-065-074-075-261300-
SONOMA AND MARIN COUNTIES-SAN FRANCISCO-
ALAMEDA AND CONTRA COSTA COUNTIES-SANTA CLARA COUNTY-
COASTAL MONTEREY COUNTY-
SALINAS VALLEY/INTERIOR MONTEREY COUNTY/SAN BENITO COUNTY-
NAPA COUNTY-SANTA CRUZ COUNTY-SAN MATEO COUNTY-
500 AM PST WED FEB 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA
AND THE CENTRAL CALIFORNIA COAST.

.DAY ONE...TODAY

A VIGOROUS PACIFIC STORM WILL MOVE THROUGH THE REGION TODAY BRINGING
HEAVY RAIN AND STRONG WINDS TO MANY AREAS. RAINFALL TOTALS ARE
FORECAST TO BE 1 TO 2 INCHES AT LOWER ELEVATIONS WITH 2 TO 4 INCHES
OVER HIGHER TERRAIN...AND POSSIBLY GREATER AMOUNTS IN THE SANTA CRUZ
AND SANTA LUCIA MOUNTAINS. A FLASH FLOOD WATCH IS IN EFFECT FOR THESE
RANGES THROUGH THIS EVENING. STRONG WINDS WILL ALSO BE A PROBLEM WITH
GUSTS REACHING 50 TO 60 MPH THIS MORNING...ESPECIALLY NEAR THE WATER
AND OVER HIGHER TERRAIN. A HIGH WIND WARNING IS IN EFFECT FOR THE
COASTAL SECTIONS FROM SONOMA COUNTY SOUTHWARD THROUGH MONTEREY
COUNTY. A WIND ADVISORY IS IN EFFECT FOR INLAND AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEAS OF 30 TO 40 FEET ARE FORECAST TO MOVE INTO THE COASTAL WATERS IN
THE WAKE OF THE STORM. THE HIGHEST SEAS ARE EXPECTED ON THURSDAY.
A HIGH SURF ADVISORY IS IN EFFECT FOR COASTAL AREAS THROUGH FRIDAY.
A COASTAL FLOOD WATCH IS IN EFFECT FROM TONIGHT THROUGH THURSDAY.

REFER TO THE FOLLOWING PRODUCTS FOR MORE INFORMATION:

* HIGH WIND WARNING/WIND ADVISORY...........SEE WWUS76 KMTR-NPWMTR
FOR DETAILS *

* FLOOD STATEMENT...........SEE WGUS86 KMTR - FLSMTR FOR DETAILS *

* HIGH SURF ADVISORY........SEE FZUS76 KMTR - MWSMTR FOR DETAILS *

* COASTAL FLOOD WATCH.......SEE WHUS46 KMTR - CFWMTR FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, San Mateo

When
February 25, 7:58 AM PST to 8:03 AM PST
Where
San Mateo forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385420.